Alert archive / Maryland / Flash Flood Warnings in 2005

Flash Flood Warning 37, NWS Baltimore/Washington

July 13, 2005Allegany County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 13, 2005, 4:32 PM EDT for Allegany County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2005, 4:32 PM EDT (20:32 UTC)
Expired
Jul 13, 2005, 8:30 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Allegany County, MD

The radar

The Sterling radar (KLWX), 127 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:20 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 13, 2:20 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT WED JUL 13 2005

.DISCUSSION...TONIGHT THROUGH WEDNESDAY...

SURFACE ANALYSIS FROM 15Z SHOWS THE REMNANTS OF DENNIS CENTERED OVER
SOUTHERN INDIANA. THERE ARE SEVERAL WEAK SURFACE BOUNDARIES ACROSS
THE FORECAST ARE WITH EARLIER CONVECTION WITH THE MCS THAT PASSED TO
OUR SOUTH THIS MORNING AND THE REMNANT LOW CONTINUING TO SPIN TO OUR
WEST. OBSERVATIONS SHOW DEWPOINTS IN THE LOW TO MID 70S ACROSS THE
FORECAST AREA WITH LIGHT AND VARIABLE WINDS. REGIONAL RADAR SHOWS A
BROKEN LINE OF HEAVY SHOWERS AND THUNDERSTORMS EXTENDING FROM
NORTHWEST PENNSYLVANIA THROUGH VIRGINIA...WITH ANOTHER BROAD AREA OF
SHOWERS ENTERING SOUTHWESTERN VIRGINIA. THESE STORMS HAVE PRODUCED
SMALL HAIL AND FLOODING TO OUR NORTH AND EVEN WIND DAMAGE IN CENTRAL
VIRGINIA.

A RATHER CONSISTENT FORECAST WITH WARM AND MUGGY CONDITIONS
CONTINUING THROUGH THE FORECAST PERIOD. THE BERMUDA HIGH WILL BUILD
OVER THE REGION...CONTINUING THE MOISTURE FEED INTO THE REGION
THROUGH THE WEEKEND. PRECIPITABLE WATER VALUES REMAIN AT AND ABOVE
THE 2 INCH MARK THROUGH MUCH OF THE PERIOD. WITH VERY LITTLE IN THE
WAY OF LOW LEVEL WINDS AND STEERING...MAIN THREAT FROM ANY OF THE
STRONGER STORMS WILL BE FLASH FLOODING. NEXT FEATURE TO IMPACT THE
FORECAST AREA WILL BE THE A COLD FRONT MOVING IN FROM THE NORTHWEST.

OVERALL...NOT MANY CHANGES WERE MADE TO THE ONGOING FORECAST. THE
FORECAST SOUNDS LIKE A BROKEN RECORD WITH MOSTLY CLOUDY SKIES AND A
CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. EVEN WITH INCREASED
CLOUD COVER...TEMPERATURES AT LOW AND MID LEVELS ARE ON THE RISE AND
HIGHS WILL AVERAGE IN THE UPPER 80S TO NEAR 90. THIS CLOUD COVER
WILL HELP TO KEEP LOWS AVERAGING IN THE LOWER 70S. WITH THESE WARM
AND MUGGY CONDITIONS...ENOUGH SURFACE INSTABILITY WILL EXIST EACH
DAY TO WARRANT BETWEEN 30 AND 40 POPS...MAINLY IN THE AFTERNOON. THE

&&

.AVIATION...

+TSRA AT 18Z AT CHO CAUSING NEAR VFR CONDITIONS. CAN EXPECT THIS AT
ANY TAF SITES EXPERIENCING +TSRA TODAY...HOWEVER...HAVE OUTLINED
ONLY -TSRA WITH IFR AT TAF SITES SINCE +TSRA COVERAGE IS LIMITED.
IFR HZ CONDITIONS ALSO WITH ALL THE HEAT AND HUMIDITY TODAY. WILL
WATCH ZONE OF TSRA MOVING FROM CHO SLOWLY NE INTO MRB-IAD-DCA LATE
THIS AFTERNOON. COULD SEE THIS AREA OF TSRA MOVE INTO BWI AND MTN
AFTER DARK. THERE WILL BE A SLOW WIND SHIFT FROM SE TO SSW AFTER
THIS LINE PASSES AS WELL AS A BRIEF PERIOD OF BETTER VIS. WINDS WILL
GO LIGHT AFTER 02Z AND MAY SEE IFR CONDITIONS ONCE AGAIN WITH
REMNANT MOISTURE FROM RA TODAY. LARGE AREA OF RA OVER OHIO VALLEY
PROGGED TO AFFECT ALL TAF SITES BY 18Z THU. WILL LET NEXT SHIFT FINE
TUNE TIMING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

ALLEN/GUYER
Hazardous weather outlook, Jul 13, 11:00 AM EDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT WED JUL 13 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-141500-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1100 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON
INTO THE EVENING. TORRENTIAL RAINFALL COULD OCCUR WITH THESE
STORMS...WHICH COULD CAUSE LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE CHANCES FOR STORMS EACH DAY IN THIS PERIOD. TORRENTIAL
RAINFALL COULD OCCUR...WHICH MAY POSE A THREAT FOR LOCALIZED
FLOODING ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

STRONG

In the hours before

Special weather statement, Jul 13, 12:41 PM EDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1241 PM EDT WED JUL 13 2005

VAZ026-029-131715-
PAGE VA-ROCKINGHAM VA-
1241 PM EDT WED JUL 13 2005

AT 12:40 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
EXTENDING EAST FROM HARRISONBURG...AND MOVING SLOWLY EAST AT 5 MPH.
THE COMMUNITIES OF SHENANDOAH... AND THE EASTERN HARRISONBURG
SUBURBS WILL BE AFFECTED BY THIS STORM THROUGH 1:15 PM EDT. THIS IS
A STRONG STORM... EXPECT TORRENTIAL RAIN AND SMALL HAIL WITH THIS
STORM.

STRONG
Local storm report, Jul 13, 1:50 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     MOUNT JACKSON           38.75N 78.64W
07/13/2005                   SHENANDOAH         VA   FIRE DEPT/RESCUE

            TREES AND POWERLINES DOWNED IN MT JACKSON.

&&

MANNING
Special weather statement, Jul 13, 3:21 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT WED JUL 13 2005

MDZ002-WVZ049-050-132015-
ALLEGANY MD-HAMPSHIRE WV-MINERAL WV-
321 PM EDT WED JUL 13 2005

AT 321 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
FROM SOUTH OF WINCHESTER NORTHWEST ACROSS MUCH OF
HAMPSHIRE...ALLEGANY...AND MINERAL COUNTIES. RADAR INDICATES THAT
OVER AN INCH OF RAIN HAS ALREADY FALLEN DURING THE PAST HOUR.
TORRENTIAL RAIN IS LIKELY TO CONTINUE ACROSS THIS AREA...WHICH MAY
LEAD TO WATER ACCUMULATING IN LOW LYING AREAS AND PONDING OF WATER
ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING.
RESIDENTS SHOULD MONITOR LOCAL CREEKS AND STREAMS...AND REMAIN ALERT
IN CASE RAPID RISES ARE SEEN OR A FLOOD WARNING IS ISSUED.

ROGOWSKI
Local storm report, Jul 13, 4:31 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      CUMBERLAND              39.65N 78.76W
07/13/2005                   ALLEGANY           MD   EMERGENCY MNGR

            SEVERAL STREETS CLOSED AND FLOODED BASEMENTS IN THE CITY
            OF CUMBERLAND

&&

SEA

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:22 PM EDTSpecial Marine WarningLWX53 min
Jul 13, 1:29 PM EDTSevere Thunderstorm WarningLWXShenandoah31 min
Jul 13, 3:06 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William48 min
Jul 13, 4:25 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, City of Winchester26 min
Jul 13, 6:18 PM EDTFlash Flood WarningLWXSpotsylvania, Stafford, City of Fredericksburg3 hr
Jul 13, 6:55 PM EDTSpecial Marine WarningLWX95 min

Nearby

Flash Flood Warnings in Maryland, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.